Texas, 2012Flash Flooding and Damaging Wind in Texas, February 15, 2012
February 15, 2012 · NWS HGX · 3 events in 2 counties and zones
Training of heavy to moderate thunderstorms produced widespread flooding along a line from Navasota to Huntsville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $230,000
- Crop damage
- $20,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Training of heavy to moderate thunderstorms produced widespread flooding along a line from Navasota to Huntsville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 15, 10:14 AM CST, 46 minutes earlier.
Area forecast discussion, Feb 15, 10:14 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1014 AM CST WED FEB 15 2012
.UPDATE...
SEE MORNING UPDATE BELOW.
&&
.DISCUSSION...
ANOTHER COMPLICATED FORECAST TODAY WITH STRONG CONVECTION
DEVELOPING OVER THE WESTERN ZONES AND DENSE SEA FOG PLAGUING THE
COASTAL ZONES. AT 15Z...A SURFACE TROUGH EXTENDED FROM NEAR WACO
SOUTHWARD TO ALICE. CONVECTION HAS BEEN DEVELOPING AND
INTENSIFYING NEAR THIS FEATURE THIS MORNING. AS THE TROUGH EDGES
EAST...AM EXPECTING LOW LEVEL CONVERGENCE TO STRENGTHEN. UPPER
LEVEL WINDS WILL ALSO BECOME MORE FAVORABLE AS SE TX FALLS INTO A
RIGHT REAR QUAD. TEXAS A AND M LAUNCHED A 15Z SOUNDING AND THE
SOUNDING SHOWS FAIRLY STEEP MID LEVEL LAPSE RATES AND LI VALUES OF
-4. WILL MAINTAIN LIKELY POPS AND ADD SEVERE WORDING FOR AREAS
ALONG AND NORTH OF I-10. WILL MAINTAIN THE DENSE FOG ADVISORY FOR
GALVESTON AND CHAMBERS COUNTIES DUE TO THE SEA FOG. THERE WILL
PROBABLY BE SEVERAL UPDATES DURING THE DAY. 43
&&
.PREV DISCUSSION... /ISSUED 436 AM CST WED FEB 15 2012/
DISCUSSION...
SHOULD BE AN ACTIVE DAY ACROSS SE TX AS A COLD FRONT MOVES IN FROM
THE NORTH. AS PER CURRENT TRENDS PCPN ALREADY GETTING STARTED OVER
THE NEARSHORE WATERS WITH STRONG WAA ALREADY IN PLACE. WHILE THESE
RAINS ARE A GIVEN SOMEWHAT...CONFIDENCE REMAINS LOW WITH THE POSS-
IBILITY OF SEVERE WX WITH THIS ACTIVITY. PROGS OF STRONG LIFT JUST
AHEAD OF/ALONG THE FRONT ITSELF...COMBINED WITH ABUNDANT LOW-LEVEL
MOISTURE/DEEP IN-FLOW SHOULD HELP TO PRODUCE TSRAS THIS AFTN. HOW-
EVER THE BEST JET DYNAMICS APPEAR TO BE JUST NNE OF THE REGION AND
THEN THERE ARE THE QUESTIONS OF HOW UNSTABLE OUR AIRMASS CAN ACTU-
ALLY GET WITH THE PERSISTENT CLOUDS. SO BASED ON THESE CONCERNS...
WILL LIKELY KEEP THE MENTION OF SEVERE OUT OF THE ZONES TODAY WITH
FURTHER ELABORATION IN THE HWO.
THE BREAK IN BETWEEN WX SYSTEMS EXPECTED TO BE BRIEF AS MODELS ARE
STILL INSISTENT/CONSISTENT WITH THE DEVELOPMENT/PASSAGE OF THE UP-
PER LEVEL TROF FROM THE WEST AND A SFC COASTAL LOW FROM THE SW FOR
FRI/FRI NIGHT/SAT. AT THIS TIME...DYNAMICS DO APPEAR SLIGHTLY MORE
FAVORABLE FOR STRONG/SEVERE TSRA DURING THIS PERIOD WHEN COMPARING
WITH THE ONE TODAY. BUT HAVING SAID...THAT THERE IS STILL A LOT OF
WX TO BE HAD BETWEEN NOW AND THEN. SHOULD THESE GRAND SCHEMES COME
TOGETHER...A DRY/QUIET WEEKEND MAY BE ON TAP AS ALL THESE FEATURES
EXIT OFF TO THE EAST. BUT WITH THIS RATHER ATYPICAL LA NINA WINTER
PATTERN IN PLACE THE ACTIVE SRN STREAM JET IS FCST BE BACK BY MON.
41
MARINE...
SOUTHEAST WINDS WILL BECOME SOUTHERLY TODAY AS THE LOWER PRESSURES
ACROSS WEST TEXAS MOVE EAST. PATCHY FOG WILL BE POSSIBLE MAINLY IN
THE GALVESTON BAY AREA THIS MORNING. SHOWERS WILL BE INCREASING IN
COVERAGE OVER THE GULF WATERS AND BAYS TODAY WITH ISOLATED
THUNDERSTORMS. A PACIFIC COLD FRONT WILL REACH THE COAST AFTER 9 PM
AND LEADING TO NORTHERLY WINDS OF 10 TO 15 KNOTS. STILL NOT A CLEAR
PICTURE ON THE COASTAL LOW SCENARIO THAT MODELS HAVE BEEN PAINTING
FRIDAY AND SATURDAY. GENERALLY NORTHEAST WINDS INCREASING THEN THE
LOW MOVES THROUGH AND NORTHWEST WINDS DEVELOP BUT THE RECENT MODEL
TRENDS HAVE BEEN WEAKER WITH THE WINDS AND HAVE JUST TWEAKED THE
PREVIOUS WINDS DOWN A FEW KNOTS UNTIL THE MODELS HOPEFULLY COME INTO
BETTER AGREEMENT. SHOULD REACH SCEC/SCA CONDITIONS ON SATURDAY ON
THE BACK SIDE OF THE SYSTEM.
45
AVIATION...
CIGS CONTINUE TO SLOWLY LOWER OVER THE AREA WITH MOST NOW 400-900FT.
A FEW LIGHT SPRINKLES AS WELL BUT WITH THE APPROACHING UPPER JET AND
THE INCREASING MOISTURE EXPECT SHRA TO DEVELOP AND MOVE THROUGH THE
AREA BY LATE MORNING AND THEN MAY SWITCH OVER WITH A FEW
THUNDERSTORMS ESPECIALLY AFTER 19Z. HAVE ADDED TEMPO SHOWERS FOR
ROUGHLY THE 19-23Z TIMEFRAME WITH THE ARRIVAL OF THE BEST LIFT AND
THE SLOW EASTWARD PROGRESSION OF THE COLD FRONT AND PREFRONTAL
TROUGHING. CIGS MAY DROP AGAIN FOR HOU/SGR/LBX/GLS THIS EVENING
BEFORE THE FRONT FINALLY COMES THROUGH AND TAKES THE LL MOISTURE.
45
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 73 47 65 47 64 / 60 10 10 10 20
HOUSTON (IAH) 74 51 68 49 66 / 60 20 10 10 30
GALVESTON (GLS) 73 58 66 56 65 / 60 30 10 10 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
CHAMBERS...GALVESTON.
GM...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
TO FREEPORT OUT 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL NOON CST TODAY FOR THE
FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT 20 TO 60 NM.
&&
DISCUSSION...43Hazardous weather outlook, Feb 15, 10:33 AM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1033 AM CST WED FEB 15 2012
TXZ163-164-176>179-195>200-210>213-226-227-235>237-160000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-
HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
1033 AM CST WED FEB 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
...STRONG TO SEVERE STORMS POSSIBLE NORTH OF A COLUMBUS TO
GALVESTON LINE THIS AFTERNOON...
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS SOUTHEAST TEXAS THIS AFTERNOON WITH THE PASSAGE OF A COLD
FRONT AND AN UPPER LEVEL DISTURBANCE. SOME OF THESE STORMS COULD
BE STRONG TO SEVERE WITH VERY GUSTY WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL. EVEN AN ISOLATED TORNADO WILL BE POSSIBLE
THIS AFTERNOON. AREAS NORTH OF A COLUMBUS TO GALVESTON LINE HAVE
THE GREATEST POTENTIAL FOR HAZARDOUS WEATHER. FURTHER SOUTH...A STRONG
CAPPING INVERSION WILL LIMIT THE CONVECTIVE POTENTIAL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED FRIDAY THROUGH
SATURDAY AFTERNOON. THE PASSAGE OF A STRONG UPPER LEVEL STORM
SYSTEM COMBINED WITH A LOW PRESSURE SYSTEM NEAR THE TEXAS COAST
SHOULD PRODUCE WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS ACROSS
SOUTHEAST TEXAS.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR ACTIVATION
THIS AFTERNOON.
GMZ330-335-160000-
GALVESTON BAY-MATAGORDA BAY-
1033 AM CST WED FEB 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
DENSE SEA FOG WILL LIMIT VISIBILITIES TO BELOW A MILD THROUGH THE
EARLY AFTERNOON. THE FOG SHOULD BEGIN TO ERODE LATER TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ214-238-160000-
CHAMBERS-GALVESTON-
1033 AM CST WED FEB 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS SOUTHEAST TEXAS THIS AFTERNOON WITH THE PASSAGE OF A COLD
FRONT AND AN UPPER LEVEL DISTURBANCE. SOME OF THESE STORMS COULD
BE STRONG TO SEVERE WITH VERY GUSTY WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL. EVEN AN ISOLATED TORNADO WILL BE POSSIBLE
THIS AFTERNOON. AREAS NORTH OF A COLUMBUS TO GALVESTON LINE HAVE
THE GREATEST POTENTIAL FOR HAZARDOUS WEATHER. FURTHER SOUTH...A STRONG
CAPPING INVERSION WILL LIMIT THE CONVECTIVE POTENTIAL.
ALONG THE COAST...DENSE SEA FOG WILL CONTINUE TO REDUCE VISIBILITY
TO AROUND A QUARTER MILE ON THE BARRIER ISLANDS OF GALVESTON
COUNTY. A DENSE FOG ADVISORY IS IN EFFECT THROUGH NOON FOR COASTAL
GALVESTON AND CHAMBERS COUNTIES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED FRIDAY THROUGH
SATURDAY AFTERNOON. THE PASSAGE OF A STRONG UPPER LEVEL STORM
SYSTEM COMBINED WITH A LOW PRESSURE SYSTEM NEAR THE TEXAS COAST
SHOULD PRODUCE WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS ACROSS
SOUTHEAST TEXAS.
.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR ACTIVATION
THIS AFTERNOON.
Thunderstorm Wind, Grimes
- When
- February 15, 11:00 AM CST to 11:05 AM CST
- Where
- Grimes County, Navasota
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 30.380, -96.080
A few fences were knocked over and a metal roof was peeled off a feed store.
Flash Flood, Walker
- When
- February 15, 12:35 PM CST to 2:15 PM CST
- Where
- Walker County, 28.56 mi SW of Loma to 27.14 mi ENE of Phelps
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 30.311, -96.088
A band of moderate to heavy rainfall caused flooding in and around Grimes and Huntsville. Numerous road closures and stalled cars were reported in the town of Navasota with additional closures in and around the communities of Anderson and Huntsville.
Flash Flood, Grimes
- When
- February 15, 12:35 PM CST to 2:15 PM CST
- Where
- Grimes County, 6.12 mi SW of Piedmont to 2.15 mi SSE of Shiro
- Cause
- Heavy Rain
- Property damage
- $150,000
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 30.456, -96.171
A band of moderate to heavy rainfall caused flooding in and around Grimes and Huntsville. Numerous road closures and stalled cars were reported in the town of Navasota with additional closures in and around the communities of Anderson and Huntsville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Mississippi, February 15, 2012$16,000 · 50 kt wind · 4 events
- High Surf in Hawaii, February 15 to 18, 201211 events
- Dense Fog in Wisconsin, February 15 to 16, 20126 events
- High Wind in Texas, February 15, 201252 kt wind · 2 events
- Hail in Kansas, February 15, 20120.75 in hail · 2 events
- Hail in Texas, February 15, 20121 in hail · 1 event
- Hail in Louisiana, February 15, 20120.75 in hail · 1 event
- Hail in Nevada, February 15, 20120.75 in hail · 1 event
- Hail in Kansas, February 15, 20120.75 in hail · 1 event
- Heavy Snow in California, February 15 to 16, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367429, 367144, 367427.